Could your prescriptive medications be causing some of your symptoms due to producing nutrient defic
At the beginning, I would like to state that is a good idea to see your prescribing physician before changing any of their prescriptive medications. I would also like to caution you to check with your natural health care practitioner before adding anything new to your supplement protocol. It is possible to find an MD that will consult with a Naturopathic physician on your case and work together to achieve your health goals. If you are interested in that please call Dr. Kirby Thompson, ND, MSOM, LAc at Wildflower Wellness, LLC.
I would also like to add that I am in no way against taking prescriptive medications. I do think they are overprescribed and often do not address underlying issues. There is a time and place for all types of medicine and I am grateful for all health professions – MD, DO, DC, ND, NP, PA, etc…. all have a place. It is up to us to work together to do what is best for the patient. There is no pissing contest here. This article is meant to inform you in a very basic way of how these nutritional deficiencies can occur so that you can address these issues with your health care provider.
That being said: Let’s begin J
When I started researching for this article, I found some great credible websites with a LOT of information, some of which did not jive with neither my nor my colleagues experiences as medications we had seen most frequently in our clinics. So, I called my sister, the pharmacist. She gracious enough to often help me in address cases when their are multiple prescriptions, just to make sure we dot the “I’s” and cross the “T’s”. Pharmacists know medications! They are a huge resource that should not be taken for grant it. They are often they are over worked. Be nice to your pharmacist. After consulting with her and some colleagues, I feel we have a PRETTY good list of categories of prescriptive medications.
MANY Americans do not eat a nutritious diet. As we all know, ketchup counts as a vegetable in the school lunch cafeteria. In the “standard American diet,” I often see the population consume foods and other substances that tax the body’s already taxed processes. Meaning, they provide no nutrients to help with the body’s physiologic and biochemical pathways. Therefore, when starting a new prescriptive medication, the body already starts at a deficiency in nutrients – vitamins, minerals, etc. This can compound the complications of starting the prescription and may increase the chance the body may have certain side effects of the medication. There can also be some genetics that keep your body from metabolizing the medication appropriately especially without added supplements (vitamins, minerals, etc). BUT, let’s table the genetics part of it for the next article.
When beginning a new medication with or without an already created deficiency from eating habits that may not be the best, there are many reasons that new pill that is given to you as a “cure” can lead to a nutrient deficiency in body. We are going to keep it short and simple. There are many other avenues that are affected here. I want to provide you with a few directions to start your mind thinking. If you have any questions, please contact Dr. Kirby at Wildflower Wellness, LLC in NC, MS, and TN (704.728.7981 in all states).
Let’s go over some mechanisms:
Vitamins, minerals, nutrients; they are all used by MANY different reactions in the body in order to keep up day to day maintenance of body processes of which there are MANY! When adding a new medication, that medication can throw off the balance of these vitamins, minerals, and nutrients because the actual PROCESSING of the medication by the body requires use of these (vitamins, minerals, nutrients), INCREASING THE NEED OF THE BODY.
Sometimes I hear from patients the side effect did not start right away, it was over time. This makes since. It can take time to use these nutrients up. However, in an already taxed and depleted system, it can start right away.
This is a common problem I see with oral contraceptive pills/birth control pills I see in practice. In order to process birth control pills the body uses quite a bit of B-6, Folic acid, and vitamin C.
There are other nutrient deficiencies that can be caused by birth control pills but that is a different reason: disrupting the hormonal balance, which is the topic of a different article. REMEMBER, we are covering only a few basics here. Please come to a talk and we discuss a LOT more and answer a lot of questions.
The body uses B-6, Vitamin C and Folic acid to build tissue, repair tissue, and detox itself in the liver as biochemical cofactors. If you use these up there are many effects that can occur including gastrointestinal problems, memory loss, headaches, brain fog, muscle pain and weakness, insomnia, dry skin, easy bruising, depression. These and other symptoms can be due to not having enough cofactors to go around for all the bodily processes for which these vitamins are used.
2. Some medications slows/stop one process that is needed to create a substance downstream. A common example of this is statin drugs (crestor, Lipitor, etc). Statin drugs stop the production of cholesterol by inhibiting the third enzyme in the chemical process used to create cholesterol (HMG-Co A reductase). What many people do not realize is that at the end of the chemical pathway to produce cholesterol, the body has an offshoot that is a chemical process that is used to create Coenzyme Q 10. Coenzyme Q 10 is used in the production of ATP – the actual molecule that allows the body to have energy. It allows the muscles to keep working, the heart, the brain, the kidney functioning – all body processes need ATP (Adenosine Triphosphate), even blood sugar metabolism.
When you look at the side effects for statin drugs, they are: muscle pain, muscle weakness, memory loss, fatigue, kidney failure, digestive problems, increased blood sugar, even diabetes mellitus type 2. All of these can precipitated by a decreased production of ATP, which you CANNOT HAVE WITHOUT Coenzyme Q 10.
3. Another way prescriptive medications can cause nutrient deficiencies is to slow/stop the body from being able to create the active form of a nutrient. A great example of that is Methotrexate which slows/stops the creation of tetrahydrofolic acid (active form of folic acid).
We often take and produce vitamins in a form that the body has to convert in order to uses effectively in body processes. When we take medications that slow or stop this process which can cause symptoms: insomnia, depression, fatigue, symptoms that may mimic fibromyalgia and chronic fatigue, digestive symptoms including irritable bowel, hand tremors, memory loss, brain fog, hypertension, increased risk for cardiovascular disease.
Tetrahydrofolic acid has been a big topic in health new over that last 10 years due to the discovery of genetic deficiencies in enzymes which can be, on a genetic (constitutional) basis, unable to produce the active form of that enzyme. THIS CAUSES SYMPTOMS EITHER WAY! (We will discuss genetics in an upcoming article.)
4. It can also be a good idea to support the organs and systems in the body that are
being addressed by the pharmacological medication. For example, Designs for
Health (a reputable supplement company) has published an article with the
proclamation that research has confirmed the use of folate, vitamin D and SAMe for
improving mood when taken WITH antidepressant medication. Omega three fatty
acids are also indicated in some research. These products can supports the
production of neurotransmitters, the body’s processing of neurotransmitters and
support nervous system during the alteration of the bodily processes during use of
All of these reasons for deficiencies we have discussed in this article are based on basic science and research. The biochemistry and physiology can tell you what is being compromised in the body and how to make a fix. Sometimes that fix is quick and sometimes it can take a while. That depends on the actual person. I believe in an individualized approach. As a Naturopathic physician and acupuncturist, I realize this is a new approach for most Americans. I realize a lot of people need extra time and some hand holding in their process. It is a misconception by many that they should go to the doctor once a year get their blood work done and everything is going to be OK. Your body is very dynamic. It is not static. The biochemistry and physiology can change over time or on a dime. It is up to you to go to a licensed health care practitioner to help you figure out what you need in order to achieve wellness and provide you with the education you need to empower yourself to keep feeling great for your lifetime!